Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 6, NWS Sioux Falls, SD

May 9, 2016Plymouth County, Woodbury County, Iowa; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2016, 4:26 PM CDT for Plymouth County, Woodbury County, Iowa; Union County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2016, 4:26 PM CDT (21:26 UTC)
Expired
May 9, 2016, 5:00 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Plymouth County, IA, Woodbury County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:26 PM CDTHAIL 1.752 Nw Sioux City, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WUUS53 KFSD 092126
SVRFSD
IAC149-193-SDC127-092200-
/O.NEW.KFSD.SV.W.0006.160509T2126Z-160509T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WOODBURY COUNTY IN WEST CENTRAL IOWA...
  SOUTHWESTERN PLYMOUTH COUNTY IN NORTHWESTERN IOWA...
  SOUTHEASTERN UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA...

* UNTIL 500 PM CDT

* AT 425 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SIOUX CITY...
  MOVING NORTH AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH SIOUX CITY AROUND 435 PM CDT. 
  HINTON AROUND 450 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4247 9638 4248 9639 4249 9641 4249 9644
      4248 9647 4249 9651 4251 9652 4252 9654
      4274 9659 4274 9622 4244 9628 4244 9638
TIME...MOT...LOC 2125Z 179DEG 16KT 4252 9640 

HAIL...1.00IN
WIND...<50MPH
 
$$

BT
4 follow-up statements
655 
WWUS53 KFSD 092129
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT MON MAY 9 2016

IAC149-193-SDC127-092200-
/O.CON.KFSD.SV.W.0006.000000T0000Z-160509T2200Z/
WOODBURY IA-PLYMOUTH IA-UNION SD-
429 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN WOODBURY...SOUTHWESTERN PLYMOUTH AND SOUTHEASTERN
UNION COUNTIES...

AT 428 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SIOUX CITY...
MOVING NORTH AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZED HAIL AT
         426 PM IN WEST SIOUX CITY. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

THIS SEVERE STORM WILL BE NEAR...
  HINTON AROUND 450 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4247 9638 4248 9639 4249 9641 4249 9644
      4248 9647 4249 9651 4251 9652 4252 9654
      4274 9659 4274 9622 4244 9628 4244 9638
TIME...MOT...LOC 2128Z 179DEG 16KT 4254 9640 

HAIL...1.75IN
WIND...<50MPH
 
$$

BT
236 
WWUS53 KFSD 092139
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT MON MAY 9 2016

IAC149-193-SDC127-092200-
/O.CON.KFSD.SV.W.0006.000000T0000Z-160509T2200Z/
WOODBURY IA-PLYMOUTH IA-UNION SD-
439 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN WOODBURY...SOUTHWESTERN PLYMOUTH AND SOUTHEASTERN
UNION COUNTIES...

AT 439 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HINTON...OR 8
MILES NORTH OF SIOUX CITY...MOVING NORTH AT 35 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  MERRILL AROUND 450 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4247 9638 4248 9639 4249 9641 4249 9644
      4248 9647 4249 9651 4251 9652 4252 9654
      4274 9659 4274 9622 4244 9628 4244 9638
TIME...MOT...LOC 2139Z 178DEG 32KT 4263 9641 

HAIL...1.25IN
WIND...<50MPH
 
$$

BT
180 
WWUS53 KFSD 092143
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT MON MAY 9 2016

IAC193-092152-
/O.CAN.KFSD.SV.W.0006.000000T0000Z-160509T2200Z/
WOODBURY IA-
443 PM CDT MON MAY 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODBURY COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4249 9651 4251 9652 4252 9654 4274 9659
      4274 9622 4256 9626 4256 9648 4251 9649
      4251 9648 4249 9647 4249 9645 4248 9647
      4249 9649
TIME...MOT...LOC 2142Z 175DEG 28KT 4264 9642 

$$

IAC149-SDC127-092200-
/O.CON.KFSD.SV.W.0006.000000T0000Z-160509T2200Z/
PLYMOUTH IA-UNION SD-
443 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN PLYMOUTH AND SOUTHEASTERN UNION COUNTIES...

AT 442 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HINTON...OR 9
MILES NORTH OF SIOUX CITY...MOVING NORTH AT 30 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN PLYMOUTH AND SOUTHEASTERN UNION COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4249 9651 4251 9652 4252 9654 4274 9659
      4274 9622 4256 9626 4256 9648 4251 9649
      4251 9648 4249 9647 4249 9645 4248 9647
      4249 9649
TIME...MOT...LOC 2142Z 175DEG 28KT 4264 9642 

HAIL...1.25IN
WIND...<50MPH
 
$$

BT
511 
WWUS53 KFSD 092154
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
454 PM CDT MON MAY 9 2016

IAC149-SDC127-092204-
/O.EXP.KFSD.SV.W.0006.000000T0000Z-160509T2200Z/
PLYMOUTH IA-UNION SD-
454 PM CDT MON MAY 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PLYMOUTH AND
SOUTHEASTERN UNION COUNTIES WILL EXPIRE AT 500 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4249 9651 4251 9652 4252 9654 4274 9659
      4274 9622 4256 9626 4256 9648 4251 9649
      4251 9648 4249 9647 4249 9645 4248 9647
      4249 9649
TIME...MOT...LOC 2153Z 179DEG 16KT 4264 9642 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 9, 3:15 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT MON MAY 9 2016

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 315 PM CDT MON MAY 9 2016

CHALLENGING FORECAST FOR THE REST OF THE AFTERNOON AND NIGHT. LOTS
OF PARAMETERS IN THE MARGINAL CATEGORY WHICH MAKES TIMING OF THE
ACTIVITY VERY DIFFICULT. TWO AREAS OF UPPER LEVEL SUPPORT...ONE
SWINGING NORTH THROUGH FAR EASTERN SOUTH DAKOTA AND A BROADER
CIRCULATION CENTERED ACROSS SOUTHWEST SOUTH DAKOTA. EXPECT
CONVECTION NEAR INTERSTATE 29 TO GRADUALLY SHIFT EAST AND NORTH INTO
THE EVENING AS A FAIRLY STOUT JET MAX PUSHES NORTH. ANOTHER AREA OF
CONCERN WILL BE IN CENTRAL SOUTH DAKOTA CLOSER TO THE UPPER LEVEL
LOW. NEITHER AREA HAS QUITE ENOUGH INSTABILITY OR SHEAR TO SUPPORT
SEVERE HAIL SO SUSPECT THAT THE STRONGER STORMS WILL LIKELY SUPPORT
HAIL UP TO ABOUT THE SIZE OF DIMES. NOT IMPOSSIBLE TO GET A ROUGE
SEVERE STORM BUT ALSO NOT LIKELY.

THE CHANCES FOR THUNDERSTORMS WILL DWINDLE A BIT THROUGH THE LATE
NIGHT HOURS...BUT CHANCES WILL REMAIN OVER PARTS OF SOUTHWEST
MINNESOTA. WHILE MUCH OF THE DAY SHOULD BE DRY...BY MID AFTERNOON A
FRONT WILL APPROACH FROM THE WEST AND WITH CONVECTIVE TEMPERATURES
IN THE LOW TO MID 70S WE SHOULD BE ABLE TO BREAK THE CAP IN A FEW
SPOTS. AT THIS TIME NOT EXPECTING WIDESPREAD ACTIVITY BUT SHOULD SEE
SCATTERED THUNDERSTORMS. TOUGH ALL ON SEVERE THREAT AGAIN AS BOTH
INSTABILITY AND SHEAR ARE DECENT...BUT MARGINAL. THE NAM HINTING AT
MAYBE 1000 TO 1500 J/KG SO SUSPECT ENOUGH TO PRODUCE UPDRAFTS
CAPABLE OF HAIL UP TO NICKELS OR SO...ESPECIALLY WITH FREEZING LEVEL
ABOUT 9000 FEET. BETTER CHANCES WILL BE LATE AFTERNOON INTO THE
EVENING AND NORTH OF INTERSTATE 90.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 315 PM CDT MON MAY 9 2016

WILL KEEP EXTENDED DISCUSSION BRIEF WITH ONGOING CONVECTION. SECOND
UPPER LEVEL SYSTEM IS EXPECTED TO ROTATE INTO THE NORTHERN PLAINS ON
WEDNESDAY. WHILE THE SYSTEM WILL BE CENTERED TO THE NORTH...CHANCE
FOR SHOWERS AND ISOLATED THUNDERSTORM ALONG THE COLD FRONT AS IT
SHIFTS EAST.  BEHIND THE FRONT...EXPECT BELOW NORMAL TEMPERATURES TO
PERSIST THROUGH THE REMAINDER OF THE WEEK BEHIND THE FRONT.  WITH
ONGOING WEATHER...LEFT GUIDANCE AS IS.  EARLY NEXT WEEK...THERE IS A
WEAKENING UPPER LEVEL WAVE THAT WILL MOVE INTO THE AREA CREATING A
CHANCE OF SHOWERS ON MONDAY.  NOT A LOT OF INSTABILITY...SO DID NOT
INCLUDE MENTION OF THUNDER FOR NOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1243 PM CDT MON MAY 9 2016

VERY MESSY FORECAST WITH A MIX OF VFR AND MVFR CONDITIONS AS WELL
AS SHOWERS AND THUNDERSTORMS. SUSPECT THAT THE SHOWER AND
THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE BY MID AFTERNOON
WITH A FEW STRONG THUNDERSTORMS POSSIBLE. THE SHOWER AND
THUNDERSTORM ACTIVITY WILL CONTINUE OFF AND ON THROUGH THE NIGHT
WITH PATCHY MVFR CEILINGS AND VISIBILITIES AS WELL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...BT
AVIATION...08
Hazardous weather outlook, May 9, 10:42 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT MON MAY 9 2016

IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014-
SDZ069>071-101545-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-COTTONWOOD-JACKSON-DIXON-DAKOTA-YANKTON-
CLAY SD-UNION-
1042 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60
MPH.

MINOR FLOODING WILL CONTINUE ALONG THE LITTLE SIOUX RIVER NEAR
SPENCER AND LINN GROVE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR FLOODING ON THE LITTLE SIOUX RIVER WILL CONTINUE TO SLOWLY
DECREASE THROUGH THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON.

SDZ038-039-050-052>054-057>060-063>065-068-101545-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
1042 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND
CONTINUE INTO TONIGHT. WHILE THE STORMS ARE NOT EXPECTED TO BE
SEVERE A FEW COULD PRODUCE HAIL TO THE SIZE OF DIMES AND WIND
GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON...BUT AT THIS
TIME THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001-MNZ071-072-080-089-097-098-SDZ040-055-056-061-062-066-067-
101545-
LYON IA-LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE-ROCK-BROOKINGS-
LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-
1042 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING. A FEW OF THE STORMS COULD PRODUCE HEAVY DOWNPOURS
FREQUENT LIGHTNING...ESPECIALLY AFTER 5 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON...BUT AT THIS
TIME THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON.

In the hours before

Local storm report, May 9, 4:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             SIOUX CITY              42.50N 96.39W
05/09/2016  E1.00 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:27 PM CDTSevere Thunderstorm WarningFSDBeadle, Sanborn15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.